Risk of Infectious Diarrhea. A study conducted at McGill University (Montreal) and lead by Dr. Sandra Dial has found that people taking heartburn drugs are at increased risk of developing Clostridium difficile (C. difficile or CD) infections which, in turn, can cause severe diarrhea.
It appears in Wednesday’s issue of the Journal of the American Medical Association. CD is a common bacterium first discovered in 1935 as bacteria and in 1978 as a disease. The infection, in its common form, mainly affected the elderly and causes severe diarrhea and colon inflammation.
CD bacteria are naturally present in the intestine and are kept under control by other bacteria. When antibiotics kill some of the controlling bacteria, however, CD can take hold and spread.
Now, however, it appears that antibiotics may not be the only precipitating cause of CD. The research suggests stomach acid may also help protect people from C. difficile infection. Heartburn medication (antacids) reduces stomach acid.
We hypothesize if your stomach acidity was less
Thus, according to Dr. Dial: “We hypothesize if your stomach acidity was less, that maybe …you’d be a bit more susceptible to develop the infection, if you were exposed.”
The researchers analyzed data on more than 18,000 patients in the UK from 1994 to 2004 looking for people diagnosed with CD. They then checked to see if those patients were taking heartburn drugs.
The ones who took drugs such as Nexium and Losec showed three times the risk of being diagnosed with CD than those not taking the drugs. Zantac users were twice as likely to suffer CD-related diarrhea.
Dr. Dial does not advocate patients stopping their heartburn medications since all drugs have side-effects and CD is still a relatively rare occurrence.